Alert archive / Minnesota / Areal Flood Warnings in 2016
Areal Flood Warning 11, NWS Twin Cities, MN
NWS Twin Cities, MN issued this areal flood warning at Sep 23, 2016, 8:02 AM CDT for 6 counties in Minnesota. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2016, 8:02 AM CDT (13:02 UTC)
- Expired
- Sep 25, 2016, 8:00 AM CDT
- In force
- 48 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Dakota County, MN, Goodhue County, MN, Le Sueur County, MN, Rice County, MN, Steele County, MN, Waseca County, MN
The radar
The Minneapolis radar (KMPX), 75 km from the middle of the area, began a volume at 13:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 1.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WGUS43 KMPX 231302
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
802 AM CDT FRI SEP 23 2016
MNC037-049-079-131-147-161-241300-
/O.NEW.KMPX.FA.W.0011.160923T1302Z-160924T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEELE MN-DAKOTA MN-RICE MN-GOODHUE MN-WASECA MN-LE SUEUR MN-
802 AM CDT FRI SEP 23 2016
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A
* FLOOD WARNING FOR...
NORTHWESTERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...
SOUTHEASTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
SOUTHWESTERN GOODHUE COUNTY IN SOUTHEASTERN MINNESOTA...
NORTHEASTERN WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...
SOUTHEASTERN LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 800 AM CDT SATURDAY
* AT 755 AM CDT...FLOODING CONTINUES ON THE STRAIGHT AND CANNON
RIVERS AND THEIR TRIBUTARIES. THE STRAIGHT RIVER CRESTED YESTERDAY
IN OWATONNA...WITH ITS FLOOD CREST NOW IN FARIBAULT. THE CANNON
RIVER WILL CONTINUE TO SLOWLY RISE IN NORTHFIELD TODAY BEFORE
CRESTING TONIGHT AT A STAGE LEVEL A LITTLE OVER 900 FEET. CANNON
FALLS WILL CONTINUE TO SEE RISES THROUGH SATURDAY MORNING WITH ITS
EXPECTED CREST TO OCCUR NEAR 18 FEET.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OWATONNA...FARIBAULT...NORTHFIELD...WASECA...CANNON FALLS...
WATERVILLE...KENYON...DUNDAS...MEDFORD...STANTON...
MORRISTOWN AND ELYSIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. ALL
INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY.
&&
LAT...LON 4402 9343 4418 9366 4435 9373 4452 9322
4455 9279 4419 9300 4419 9305 4412 9305
4392 9325
$$3 follow-up statements
548
WGUS83 KMPX 240809
FLSMPX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 AM CDT SAT SEP 24 2016
MNC037-049-079-131-147-161-241300-
/O.CON.KMPX.FA.W.0011.000000T0000Z-160924T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEELE MN-DAKOTA MN-RICE MN-GOODHUE MN-WASECA MN-LE SUEUR MN-
309 AM CDT SAT SEP 24 2016
...A FLOOD WARNING REMAINS IN EFFECT UNTIL 800 AM CDT FOR
NORTHWESTERN STEELE...SOUTHEASTERN DAKOTA...RICE...SOUTHWESTERN
GOODHUE...NORTHEASTERN WASECA AND SOUTHEASTERN LE SUEUR COUNTIES...
AT 304 AM CDT...RUNOFF FROM FLOODED TRIBUTARIES OF THE STRAIGHT AND
CANNON RIVERS CONTINUES TO SLOWLY FALL. ALTHOUGH THE WORST OF THE
FLOODING IS OVER...RESIDUAL FLOODED LOW LYING AREAS WILL LIKELY
CONTINUE EARLY THIS MORNING.
SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OWATONNA...FARIBAULT...NORTHFIELD...WASECA...CANNON FALLS...
WATERVILLE...KENYON...DUNDAS...MEDFORD...STANTON...
MORRISTOWN AND ELYSIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. ALL
INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY.
&&
LAT...LON 4402 9343 4418 9366 4435 9373 4452 9322
4455 9279 4419 9300 4419 9305 4412 9305
4392 9325
$$
JLT479
WGUS43 KMPX 241225
FLWMPX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
725 AM CDT SAT SEP 24 2016
MNC037-049-079-131-147-161-251300-
/O.EXT.KMPX.FA.W.0011.000000T0000Z-160925T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEELE MN-DAKOTA MN-RICE MN-GOODHUE MN-WASECA MN-LE SUEUR MN-
725 AM CDT SAT SEP 24 2016
THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS EXTENDED THE
* FLOOD WARNING FOR...
NORTHWESTERN STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...
SOUTHEASTERN DAKOTA COUNTY IN EAST CENTRAL MINNESOTA...
RICE COUNTY IN SOUTH CENTRAL MINNESOTA...
SOUTHWESTERN GOODHUE COUNTY IN SOUTHEASTERN MINNESOTA...
NORTHEASTERN WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...
SOUTHEASTERN LE SUEUR COUNTY IN SOUTH CENTRAL MINNESOTA...
* UNTIL 800 AM CDT SUNDAY
* AT 715 AM CDT... FLOODING CONTINUED ON THE STRAIGHT AND CANNON
RIVERS AND THEIR TRIBUTARIES. THE STRAIGHT RIVER CRESTED LATE
THURSDAY NIGHT IN OWATONNA... AND DURING THE DAY ON FRIDAY IN
FARIBAULT. THE CANNON RIVER IS VERY SLOWLY RISING IN NORTHFIELD...
IS CURRENTLY AT 900.8 FEET... AND SHOULD CREST TODAY. THE CANNON
RIVER CONTINUES TO SLOWLY RISE IN MORRISTOWN... IS CURRENTLY AT
15.3 FEET... AND SHOULD CREST LATER TODAY. THE CANNON RIVER AT
CANNON FALLS IS VERY SLOWLY RISING... IS CURRENTLY AT 17 FEET...
AND IS EXPECTED TO CREST TODAY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
OWATONNA...FARIBAULT...NORTHFIELD...WASECA...CANNON FALLS...
WATERVILLE...KENYON...DUNDAS...MEDFORD...STANTON...
MORRISTOWN AND ELYSIAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. ALL
INTERESTED PARTIES SHOULD TAKE NECESSARY PRECAUTIONS IMMEDIATELY.
&&
LAT...LON 4402 9343 4418 9366 4435 9373 4452 9322
4455 9279 4419 9300 4419 9305 4412 9305
4392 9325
$$635
WGUS83 KMPX 251254
FLSMPX
FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
754 AM CDT SUN SEP 25 2016
MNC037-049-079-131-147-161-251302-
/O.EXP.KMPX.FA.W.0011.000000T0000Z-160925T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEELE MN-DAKOTA MN-RICE MN-GOODHUE MN-WASECA MN-LE SUEUR MN-
754 AM CDT SUN SEP 25 2016
...THE FLOOD WARNING WILL EXPIRE AT 800 AM CDT FOR NORTHWESTERN
STEELE...SOUTHEASTERN DAKOTA...RICE...SOUTHWESTERN GOODHUE...
NORTHEASTERN WASECA AND SOUTHEASTERN LE SUEUR COUNTIES...
ALTHOUGH STREAMS REMAIN HIGH, LEVELS HAVE COME DOWN AND SIGNIFICANT
FLOODING IS NO LONGER OCCURRING OR EXPECTED. ADDITIONAL RAIN THIS
MORNING IS CAUSING SOME PONDING ON ROADWAYS, AND MAY SLIGHTLY DELAY
RECESSION OF STREAMS, BUT WILL NOT CAUSE ADDITIONAL SIGNIFICANT
ISSUES.
LAT...LON 4402 9343 4418 9366 4435 9373 4452 9322
4455 9279 4419 9300 4419 9305 4412 9305
4392 9325
$$What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Sep 23, 5:52 AM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Sep 23, 5:52 AM CDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 552 AM CDT FRI SEP 23 2016 .SHORT TERM...(Today and tonight) Issued at 312 AM CDT Fri Sep 23 2016 An area of elevated instability along the 900-800mb convergence zone across north central-northeast Iowa, has kept this area under continuous thunderstorm activity overnight. However, winds in this layer have shifted slightly across southwest Minnesota and allowed new thunderstorm development in an area of increasing instability. This area of thunderstorms is the main concern this morning as it slowly shifts to the north across southwestern Minnesota. Initially instability will be weak and mostly elevated in western Minnesota, but as winds become more south-southwest above the boundary layer, expect an increase in thunderstorms through mid- morning in southwest/west central Minnesota. Usually the typical diurnal weakening of the thunderstorms in the morning is expected. However, I am concern that this activity may continue, and spread to the northeast. Some of the short term models and CAMS indicate this scenario with thunderstorms re-developing from the Twin Cities, northwest to Alexandria by the early-mid afternoon hours. This is where the best coverage of precipitation will occur with a lower probability south-southwest as a capping inversion develops this afternoon. Mid level drying and the main focus of the low level jet occurs north and east of our region tonight. Therefore, expect only isolated thunderstorms from Mora, southeast to Rice Lake and Eau Claire this evening. Elsewhere, it should remain dry. Boundary layer moisture is high through the afternoon for most of southern Minnesota and western Wisconsin. This will aid in the continued cloud cover and temperatures only rising a few degrees from morning lows. The highest temperatures will occur along the Iowa border where some breaks in the overcast is possible by the late afternoon. .LONG TERM...(Saturday through Thursday) Issued at 312 AM CDT Fri Sep 23 2016 Saturday through Sunday...The period will commence with a large ridge axis aloft aligned over the Mississippi River while a deep cutoff low rotates across the northern Rockies on its way into the Dakotas. At the surface, a developing surface low will take hold of the stalled surface front to the south and start lifting it north. This will allow for a deep warm/moist southwesterly flow into the region, increasing not only temperatures but also PWATs for what will be widespread showers/thunderstorms for the entire area starting Saturday afternoon. Though there are still some differences as to how far north the warm front will actually lift, the consensus is to have it shift north into central MN/WI by late day Saturday, to be followed by its associated cold front overnight Saturday into Sunday morning. Precipitation coverage is expected to be fairly widespread but with the front moving fairly progressively, widespread flooding issues are not expected but flooding overall cannot be ruled out. QPF is generally in the 0.50-1.00 inch range but locally heavier amounts may well occur. Any heavy rain atop the recent heavy rainfall may cause or exacerbate ongoing flooding. In addition, strong low-to-mid level jetting in advance of the front (including the potential of 35-40kt of bulk shear) may be enough to overcome any lack of insolation to possibly produce isolated severe thunderstorms Saturday night. The cold front will pass to the east of the WFO MPX coverage area by Sunday evening, thus pushing the main swath of rainfall off into the Great Lakes. As for temperatures, being in the warm sector of this system will allow highs to hit the 70-80 degree range on Saturday. Behind the cold front for Sunday, highs will drop back to the 60-70 degree range as flow shifts from southwest to west-northwest, bringing in modified colder Canadian air. Monday through Thursday...The aforementioned upper level low will slow its progression and slowly rotate eastward over WI and the Great Lakes Monday into Tuesday. This will result in isolated to scattered light rain showers for the start of the week with also noticeably cooler temperatures. Highs will drop into the 50s to mid 60s while lows bottom out in the 40s. While this low keeps clouds/showers over the upper Midwest, a large upper level ridge will develop over much of the western CONUS. This ridge will spread eastward and become the main feature over the central CONUS by midweek. With surface high pressure moving in conjunction with the upper ridge, this will promote clearing skies and a slight warming trend for the middle to latter portion of the week. Highs will climb back closer to 70 degrees. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 550 AM CDT Fri Sep 23 2016 Confident that IFR/MVFR ceilings will persist through the morning, and into the afternoon as boundary layer moisture is high and observations of the lower ceilings extend into Iowa. Lower confidence on showers/thunderstorm development this morning/afternoon as the instability axis moves northward across Minnesota. Kept VCSH as previous tafs but updates to this are likely by the late morning as activity becomes more apparent. Ceilings will likely lower once again tonight with LIFR possible. Winds will continue from the east-southeast through the period. KMSP... Confident that IFR/MVFR ceilings will persist through the late morning, and possibly through the taf period. Best chance of ceilings rising above 1.7k is after 18z. Some showers/thunderstorms are possible after 21z. Otherwise, an east wind will become more southeast overnight. /OUTLOOK FOR KMSP/ Sat night...TSRA likely with IFR Cigs. Wind SE 10 kts. Sun...VFR-MVFR Cigs with Showers. Wind W 10g20 kts. Mon...Chc MVFR/-SHRA. Wind WNW 5-10 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JLT LONG TERM...JPC AVIATION...JLT
Hazardous weather outlook, Sep 23, 3:40 AM CDT, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 340 AM CDT FRI SEP 23 2016 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 240900- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 340 AM CDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM SOUTHWEST TO NORTHEAST ACROSS THE COVERAGE AREA LATER TODAY THROUGH TONIGHT AS A WARM FRONT LIFTS NORTH. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON THROUGH SUNDAY MORNING AS A COLD FRONT MOVES ACROSS THE COVERAGE AREA. THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FOR MUCH OF CENTRAL AND SOUTHERN MINNESOTA. IN ADDITION...RAIN MAY BE HEAVY AT TIMES WITH THIS EVENT. ANY ADDITIONAL HEAVY RAIN COMBINED WITH RECENT HEAVY RAINFALL WILL CONTINUE TO RESULT IN INCREASED RISKS FOR ADDITIONAL FLOODING. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 12:40 PM CDT | Areal Flood Warning | MPX | Blue Earth, Waseca | 24 hr |
Nearby
Areal Flood Warnings in Minnesota, 2016Every areal flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.